London: Giving paracetamol to babies to prevent fever after routine vaccinations may reduce the effect of the shots themselves, Czech scientists said on Friday.
While the paracetamol, known as acetaminophen in the United States, generally does limit post-vaccination fever, it also reduces the child's response to some of the vaccine antigens, according to a study in The Lancet journal.
Mothers in developed countries whose babies have a series of routine vaccinations at around the age of three months are often told by medical staff to give paracetamol to try to cut the risk of fever or febrile convulsions.
But Roman Prymula of the Czech University of Defence said his study showed that giving so-called anti-pyretic medicines like paracetamol after vaccinations should "no longer be routinely recommended without careful weighing of the expected benefits and risks".
Paracetamol, sold under the brand Tylenol in the US market, is used to relieve fever, minor aches and pain, and is given as a liquid suspension to children — often sold in some countries as Calpol.
Prymula and colleagues found the effect of some vaccines — in particular diphtheria, tetanus and pneumococcal — was reduced in babies who were given paracetamol. They had lower concentrations of antibodies. Researchers said it may be due to paracetamol's effect in preventing inflammation.